Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Denver/Boulder, CO

May 25, 2017Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 25, 2017, 1:33 PM MDT for Logan County, Colorado. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2017, 1:33 PM MDT (19:33 UTC)
Expired
May 25, 2017, 2:15 PM MDT
In force
42 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Logan County, CO

The radar

The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 19:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 1:44 PM MDTHAIL 110 Ssw Fleming, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
2423 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WUUS55 KBOU 251933
SVRBOU
COC075-252015-
/O.NEW.KBOU.SV.W.0015.170525T1933Z-170525T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
133 PM MDT THU MAY 25 2017

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Logan County in northeastern Colorado...

* Until 215 PM MDT

* At 133 PM MDT, a severe thunderstorm was located 7 miles southwest
  of St Petersburg, or 19 miles southeast of Sterling, moving east at
  30 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  St Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10267 4044 10299 4052 10304 4063 10266
TIME...MOT...LOC 1933Z 268DEG 28KT 4048 10292 

HAIL...1.00IN
WIND...<50MPH
 
$$

BAKER
2 follow-up statements
512 
WWUS55 KBOU 251956
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
156 PM MDT THU MAY 25 2017

COC075-252015-
/O.CON.KBOU.SV.W.0015.000000T0000Z-170525T2015Z/
Logan CO-
156 PM MDT THU MAY 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM MDT
FOR SOUTHEASTERN LOGAN COUNTY...

At 153 PM MDT, a severe thunderstorm was located 6 miles southeast of
St Petersburg, or 23 miles west of Holyoke, moving east at 30 mph.

HAZARD...Quarter size hail. 

SOURCE...A trained weather spotter reported 1 inch diameter hail 
         from this storm 10 miles southeast of Fleming at 1:44 PM 
         MDT. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
St Petersburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4044 10267 4044 10299 4052 10304 4063 10266
TIME...MOT...LOC 1953Z 268DEG 25KT 4048 10273 

HAIL...1.00IN
WIND...<50MPH
 
$$

BAKER
004 
WWUS55 KBOU 252010
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
210 PM MDT THU MAY 25 2017

COC075-252018-
/O.EXP.KBOU.SV.W.0015.000000T0000Z-170525T2015Z/
Logan CO-
210 PM MDT THU MAY 25 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY WILL
EXPIRE AT 215 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore the warning will be
allowed to expire.  However, small hail and gusty winds are still
possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4044 10267 4044 10299 4052 10304 4063 10266
TIME...MOT...LOC 2008Z 268DEG 28KT 4048 10260 

$$

BAKER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 10:33 AM MDT, 3 hours earlier.

Area forecast discussion, May 25, 10:33 AM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1033 AM MDT Thu May 25 2017

.UPDATE...
Issued at 1033 AM MDT Thu May 25 2017

A line of showers and thunderstorms are moving off the foothills
from Boulder to Fort Collins. They are expected to quickly move
across northern Colorado through early afternoon. Wind gusts to 50
mph, brief heavy rain, and small hail will be possible. Increased
pops for this activity already. Additional showers and
thunderstorms are expected this afternoon and evening. Will
continue with the scattered pops through this evening.

&&

.SHORT TERM...(Today and tonight)
Issued at 418 AM MDT Thu May 25 2017

An upper level trough will extend fm the nrn Rockies into the
Pacific NW with nrn CO in WSW flow aloft.  At this point really hard
to define any disturbance embedded in the flow, however, there will
be favorable upper level divergence across the area thru tonight.
Meanwhile at the sfc low pres will be over ern CO with no real
defined bndry thru the aftn hours. Overall best instability will
be over the far nern plains where capes will be around 1000 j/kg
with lower capes further west along the front range. With decent
lapse rates over the higher terrain expect sct showers and tstms
will dvlp by midday and then move rather quickly across nern CO by
mid to late aftn. Appears most of the convection this aftn will
be outflow dominated with main svr threat being gusty winds over
the plains. If updrafts can sustain themselves over the far nern
plains then there would be a marginal hail threat as well. As for
highs across nern CO will have readings ranging fm the mid to
upper 70s along the front ragne with upper 70s to lower 80s futher
east.

By tonight a wk cool fnt will move across the plains early this
evening. With favorable upper lvl divergence in place sct showers
and a few tstms will linger thru the late evening hours fm the
higher terrain across the plains.

.LONG TERM...(Friday through Wednesday)
Issued at 418 AM MDT Thu May 25 2017

It appears that an active weather pattern will persist over the
state through the next week as a slow moving upper trough takes a
couple days to cross the state over the weekend and then weak
ridging builds over the western United States through the middle
of next week.

The slow moving trough which will be moving over northern Colorado
Friday and Saturday will provide dynamic forcing aloft which will
aid in the development of afternoon thunderstorms. Model soundings
for Friday afternoon show 1500-2000 j/kg of CAPE if the dew points
reach the 50 degree mark. Wind profiles also show a favorable
shear profile for organized convection as low level easterly winds
veer to moderate southwesterly flow aloft. The combination of
instability and winds will make strong or severe thunderstorms
possible with large hail, damaging winds and brief heavy rainfall.

Saturday will be the coolest day of the lot, in the wake of Friday
evening's rainfall. The upper level trough axis is expected to
move out over northeast Colorado sometime in the afternoon. Model
soundings show less instability due to cooler temperatures at low
levels, but winds will have a stronger upslope component. The
combination of dynamic forcing with upper trough, daytime warming
and upslope low level winds should be enough to initiate afternoon
thunderstorms that progress eastward with the upper trough. High
temperatures on Saturday may only be in the lower 60s.

From Sunday through Wednesday, the medium range models show an
upper ridge building over the western U.S. that leaves Colorado
under weak to moderate northwesterly flow aloft. The ridging will
not be particularly strong, and short wave impulses are expected
to move through the ridge each day. Moisture will also be able to
move over the ridge and accompany the short wave troughs.
Temperatures in Colorado will return to seasonal normals, but each
afternoon will probably see showers develop over the mountains and
then move onto the plains.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1033 AM MDT Thu May 25 2017

Winds are expected to be westerly through this afternoon. However
outflow winds from scattered showers and thunderstorms will likely
produce wind shifts after 18z. The thunderstorms will be capable
of wind gusts to 45 knots, brief heavy rain, and small hail. The
first batch of showers and storms are expected to pass north of
the Denver area, but outflow winds may increase to 35 knots. The
threat for storms is expected to end by 06Z and likely a little
sooner.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Meier
SHORT TERM...RPK
LONG TERM...Dankers
AVIATION...Meier
Hazardous weather outlook, May 25, 10:18 AM MDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1018 AM MDT Thu May 25 2017

COZ030>051-261630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1018 AM MDT Thu May 25 2017

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will develop in the mountains
and quickly spread across the plains. A few severe storms will be
possible mainly east of a Fort Morgan to Limon line. Wind gusts
to 60 mph along with one inch hail will be the primary threat.
Elsewhere gusty winds to 50 mph along with small hail will be
possible with the storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

More thunderstorms will be possible on Friday as an upper level
disturbance slowly crosses over northern Colorado. It is possible
that some of the thunderstorms on Friday may become strong or
severe with large hail, damaging wind gusts and brief heavy
rainfall. Cool and unsettled weather is expected to continue
Saturday along with another round of afternoon thunderstorms.
Warmer temperatures are expected from Sunday through the middle of
next week, but each afternoon will see a chance of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm over the far northeast
plains.

In the hours before

Special weather statement, May 25, 12:51 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Denver CO
1251 PM MDT THU MAY 25 2017

COZ044-048-049-251930-
Washington County CO-Morgan County CO-Logan County CO-
1251 PM MDT THU MAY 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORGAN...NORTH
CENTRAL WASHINGTON AND SOUTHWESTERN LOGAN COUNTIES UNTIL 130 PM
MDT...

At 1251 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Prewitt Reservoir, or 18 miles southwest of Sterling,
moving east at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Western Sterling, Merino, Prewitt Reservoir and Atwood.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4038 10349 4051 10357 4067 10322 4041 10309
TIME...MOT...LOC 1851Z 250DEG 23KT 4045 10346

BAKER
Local storm report, May 25, 1:29 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
129 PM MDT THU MAY 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TORNADO          5 S ATWOOD              40.48N 103.27W
05/25/2017                   LOGAN              CO   STORM CHASER

            WEAK TORNADO. BRIEF TOUCHDOWN IN OPEN FIELD. NO DAMAGE
            REPORTED.

&&

KF

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 12:51 PM MDTSpecial Weather StatementBOULogan39 min
May 25, 1:10 PM MDTTornado Warning Tornado observedBOULogan19 min
May 25, 1:43 PM MDTSevere Thunderstorm WarningBOUWashington47 min
May 25, 2:27 PM MDTSevere Thunderstorm WarningBOUWashington30 min
May 25, 2:36 PM MDTSevere Thunderstorm WarningBOUWashington39 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.